Indiana, 2011

Hail and Damaging Winds in Indiana, March 23, 2011

March 23, 2011 · NWS IND · 25 events in 9 counties and zones

Scattered thunderstorms formed along a boundary that sliced from eastern to southern portions of Indiana during the early afternoon hours on the 23rd. By the late afternoon and early evening, an elevated front dropped south into central Indiana which allowed for an increase in moisture across the northern half of the warning area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$61,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Scattered thunderstorms formed along a boundary that sliced from eastern to southern portions of Indiana during the early afternoon hours on the 23rd. By the late afternoon and early evening, an elevated front dropped south into central Indiana which allowed for an increase in moisture across the northern half of the warning area. Scattered thunderstorms developed along this boundary and produced large hail and some damaging wind across northern portions of the Indianapolis metro area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Mar 23, 6:15 AM EST, 6 hours 30 minutes earlier.

Area forecast discussion, Mar 23, 6:15 AM EST, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
715 AM EDT WED MAR 23 2011

.UPDATE...

THE AVIATION SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...

A LOW PRESSURE SYSTEM WILL MOVE ACROSS NORTH CENTRAL INDIANA THIS
AFTERNOON AND DRAG A COLD FRONT SOUTHEAST ACROSS CENTRAL INDIANA.
THE FRONT COMBINED WITH AN UNSTABLE ATMOSPHERE WILL TRIGGER
SCATTERED TO NUMEROUS THUNDERSTORMS. SOME OF THE STORMS COULD BE
SEVERE ESPECIALLY THIS AFTERNOON WITH DAMAGING WINDS AND LARGE HAIL
MAINLY EAST OF A KOKOMO TO INDIANAPOLIS AND VINCENNES LINE. AS THE
FRONT MOVES SOUTHEAST OF CENTRAL INDIANA TONIGHT...IT WILL BECOME
COLDER WITH THE POCKETS OF DRIZZLE OR FREEZING DRIZZLE. HIGH
PRESSURE WILL KEEP IT DRY THROUGH THURSDAY NIGHT...BUT THEN ANOTHER
SYSTEM WILL SLIDE ACROSS THE GULF STATES AND TENNESSEE VALLEY
RESULTING IN LIGHT RAIN OR SNOW FOR THE EARLY WEEKEND...AND ANOTHER
SIMILAR SYSTEM WILL BRING CHANCES OF MORE LIGHT RAIN OR SNOW EARLY
NEXT WEEK.

&&

.NEAR TERM /TODAY/...

CHALLENGE TODAY WILL BE TIMING OF THE COLD FRONT CURRENTLY ACROSS
NORTHEASTERN MISSOURI AND EXTENDING SOUTHEAST TO NORTH CENTRAL TEXAS
AND ITS RESULTANT WEATHER.

MODELS IN PRETTY DECENT AGREEMENT NOW ON MOVING THE LATTER OF A
DOUBLE BARREL SURFACE LOW PRESSURE CENTER TO AROUND KOKOMO AROUND
18Z WITH THE ASSOCIATED TRAILING COLD FRONT EXTENDING SOUTHWEST TO
AROUND KOKOMO. IN THE MEAN TIME...WARM FRONT CURRENTLY ACROSS OUR
NORTHERN FORECAST AREA WILL BE NORTH OF ALL OF CENTRAL INDIANA.
WITH UPSTREAM SATELLITE LOOP AND MODELS INDICATING THE POTENTIAL FOR
A GOOD DEGREE OF SUNSHINE AHEAD OF THE FRONT AND THE POTENTIAL OF
OVER 1000 J/KG MIXED LAYER CAPE AND STRONG UNI-DIRECTIONAL SHEAR TO
AROUND 60 KNOTS FROM 0 TO 6 KM ALONG WITH 500 MILLIBAR TEMPERATURES
LESS THAN NEGATIVE 20 DEGREES CELSIUS...CERTAINLY COULD SEE SOME
SEVERE WEATHER PER THE SPC DAY 1 SEVERE WEATHER OUTLOOK. ALSO AIDING
THE THREAT BE A +135 KNOT 250 MB JET ACROSS THE MIDDLE MISSISSIPPI
VALLEY ALONG WITH A 95 KNOT 500 MB JET THAT WILL ENHANCE LIFT ACROSS
THE OHIO VALLEY. ON THE NEGATIVE SIDE...LOW LEVEL MOISTURE WILL BE
LACKING A BIT WHICH IS SHOWING UP AS HIGH LFC AND LCL VALUES THIS
AFTERNOON...THIS DESPITE THE FACT THAT HODOGRAPHS WERE CURVED WITH
STRONG UNI-DIRECTION SHEAR. THUS...THINK ANY SPLITTING SUPERCELLS
AND RESULTANT TORNADOES WILL LIKELY BE SOUTHEAST OF CENTRAL INDIANA
ACROSS EASTERN KENTUCKY AND SOUTHERN OHIO IN THE MODERATE RISK AREA
WHERE LOW LEVEL MOISTURE IS BETTER IN CLOSER PROXIMITY TO A 35 TO 40
KNOT JET. THE ACTIVITY WILL DIMINISH FROM NORTHWEST TO SOUTHEAST
DURING THE AFTERNOON AS THE FRONT CONTINUES TO DROP SOUTHEAST BUT
LEFT THUNDERSTORMS IN THE NORTHWEST WITH SOME CAPE TRAILING THE
FRONT. JUST DONT EXPECT ANY SEVERE THERE. ALSO...DONT EXPECT
FLOODING TO BE A PROBLEM WITH FAST STORM MOTIONS AND LOW
PRECIPITABLE WATER.

WENT A FEW DEGREES WARMER THAN GUIDANCE BASED ON SATELLITE TRENDS
INDICATING LOTS OF SUNSHINE THIS MORNING AND ALL OF CENTRAL INDIANA
SPENDING SEVERAL HOURS IN THE WARM SECTOR.

&&

.SHORT TERM /TONIGHT THROUGH FRIDAY/...

MODEL THICKNESSES...SOUNDINGS AND BUFKIT WERE ALL FAVORING DRIZZLE
THIS EVENING TURNING TO FREEZING DRIZZLE OVERNIGHT AS TEMPERATURES
FALL BELOW FREEZING SAVE FOR OUR FAR SOUTHEASTERN TIER. JUST LIKELY
NOT ENOUGH LIFT...DEEP OR COLD ENOUGH MOIST LAYER FOR ICE CRYSTAL
FORMATION. HIGH PRESSURE WILL START BUILDING IN FROM THE PLAINS ON
THURSDAY WHICH SHOULD ALLOWING FOR CLEARING SKIES BUT STILL COLD
TEMPERATURES. MODELS ARE NOW SLOWER WITH THE NEXT PRECIPITATION
MAKER WHICH WILL BE AN OVERRUNNING EVENT AS A SYSTEM MOVES INTO THE
SOUTHERN PLAINS ON FRIDAY AND EVENTUALLY ACROSS THE LOWER
MISSISSIPPI VALLEY AND TENNESSEE VALLEY. SO WILL LOWER POPS ON
FRIDAY AND WOULDNT BE SURPRISED TO SEE A POTENTIAL RAIN AND SNOW MIX
HOLD OFF UNTIL FRIDAY NIGHT OR LATER.

WENT COLDER ON TEMPERATURES TONIGHT PER THE MODELS WHICH ARE CLOSE
AND LOOK REASONABLE BASED ON LOW LEVEL THERMAL PROGS...SOUNDINGS AND
CLOUD COVER. MEANWHILE...THURSDAY AND THURSDAY NIGHT WENT WITH THE
NOT AS COLD GFS AS THE NAM SEEMED TO BE OVERDOING IT.

&&

.LONG TERM /FRIDAY NIGHT THROUGH NEXT TUESDAY/...

ENSEMBLE DATA ARE IN COMING INTO BETTER AGREEMENT ON THE WEATHER
PATTERN IN THE LONG TERM. CHILLY AND UNSETTLED WEATHER EXPECTED AS
AN OMEGA BLOCK DEVELOPS OVER THE ROCKIES. THE NORTHERN STREAM
WILL BRING IN COOL AIR...WHILE A PROGRESSIVE AND ACTIVE SOUTHERN
STREAM UNDERCUTTING THE BLOCK WILL BRING OCCASIONAL DISTURBANCES
INTO THE AREA. THE DATA ARE BEGINNING TO KEY IN ON ONE SYSTEM
AFFECTING THE AREA OVER THE WEEKEND...AND ANOTHER EARLY NEXT WEEK.
TIMING ON THE SYSTEM EARLY NEXT WEEK A LITTLE MORE IN DOUBT. JUST
ABOUT ALL OF THE ENSEMBLE MEMBERS KEEP THE GENERAL TRACK OF THE
SURFACE SYSTEMS SOUTH OF THE OHIO RIVER.

WILL CONTINUE TO KEEP POPS IN THE FORECAST FOR FRIDAY NIGHT INTO
SATURDAY NIGHT WITH THE FIRST SYSTEM. ENSEMBLES ARE COMING INTO
BETTER AGREEMENT THAT SUNDAY...SUNDAY NIGHT...AND POSSIBLY MONDAY
MAY BE DRY. WILL TAKE OUT THE POPS FOR SUNDAY...BUT WILL THEM IN ON
MONDAY FOR NOW. POPS WILL ALSO BE ADDED FOR MONDAY NIGHT AND NEXT
TUESDAY.

LONG RANGE MODEL DATA SUGGEST THICKNESSES MAY BE LOW ENOUGH FROM
TIME TO TIME FOR THE POSSIBILITY OF SNOW WITH BOTH OF THE ANTICIPATED
SYSTEMS.

&&

.AVIATION.../DISCUSSION FOR THE 23/12Z TAFS/...

VFR THROUGH THE FIRST 10-12 HOURS OF THE PERIOD. POTENT AND COMPLEX
SYSTEM WILL BE PUSHING THROUGH THE SITES DURING THIS PACKAGE. WINDS
AND POSSIBLE THUNDERSTORMS WILL HAVE THE MOST IMPACT
EARLY...FOLLOWED BY MVFR CEILINGS AND CONTINUED GUSTY WINDS LATE.

ALREADY SEEING GUSTS AROUND 25KT IN PLACES THIS MORNING. FORECAST
SOUNDINGS INDICATE POTENTIAL FOR VERY STRONG GUSTS THIS AFTERNOON.
HAVE INSERTED 35KT GUSTS AFTER 15Z ALL SITES. WINDS WILL VEER TO
NORTHWEST BY LATE IN THE PERIOD BUT SHOULD REMAIN GUSTY
OVERNIGHT...22-25KT.

HAVE INSERTED VCTS/CB ALL SITES AFTER 15Z AS FORECAST SOUNDINGS
INDICATE AMPLE INSTABILITY...AND THERE ARE ALREADY NUMEROUS OUTFLOW
BOUNDARIES IN THE AREA TO SERVE AS POTENTIAL TRIGGERS. BEST
POSSIBILITY MAY BE ALONG THE FRONT IN EARLY AFTERNOON...BUT COULD
HAVE THUNDERSTORMS ONGOING BY THAT TIME.

POST FRONTAL CEILINGS SHOULD DROP QUICKLY INTO MVFR CATEGORY...WITH
THE POTENTIAL FOR IFR AT TIMES...BUT LEFT OUT DUE TO UNCERTAINTY AT
THE MOMENT.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...MK
NEAR TERM...MK
SHORT TERM...MK
LONG TERM....JAS
AVIATION...NIELD
Hazardous weather outlook, Mar 23, 2:46 AM EST, 9 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
346 AM EDT WED MAR 23 2011

INZ038>042-045>049-052>057-062>065-072-241000-
TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-MARION-
HANCOCK-HENRY-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-RUSH-MONROE-BROWN-
BARTHOLOMEW-DECATUR-JENNINGS-
346 AM EDT WED MAR 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE TODAY. SOME OF THEM COULD BE SEVERE
ESPECIALLY DURING THE AFTERNOON. DAMAGING WINDS...LARGE HAIL AND
BRIEF HEAVY RAIN IS POSSIBLE ALONG WITH DEADLY CLOUD TO GROUND
LIGHTNING.

WIND GUSTS AWAY FROM THUNDERSTORMS COULD ALSO BE 30 MPH
OR MORE THIS AFTERNOON.

TONIGHT WILL BE COLDER IN THE WAKE OF A COLD FRONT...AND LIGHT
FREEZING DRIZZLE IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

IT WILL REMAIN COLDER THROUGH EARLY NEXT WEEK WITH A CHANCE THAT
LIGHT SNOW COULD MIX IN WITH LIGHT RAIN FROM TIME TO TIME STARTING
FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ043-044-051-241000-
VERMILLION-PARKE-VIGO-
346 AM EDT WED MAR 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE...BUT THEY ARE NOT EXPECTED TO BE
SEVERE. HOWEVER...DEADLY CLOUD TO GROUND LIGHTNING IS ALWAYS A
THREAT IN THUNDERSTORMS.

WIND GUSTS AWAY FROM THUNDERSTORMS COULD ALSO BE 30 MPH
OR MORE THIS AFTERNOON.

TONIGHT WILL BE COLDER IN THE WAKE OF A COLD FRONT...AND LIGHT
FREEZING DRIZZLE IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

IT WILL REMAIN COLDER THROUGH EARLY NEXT WEEK WITH A CHANCE THAT
LIGHT SNOW COULD MIX IN WITH LIGHT RAIN FROM TIME TO TIME STARTING
FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ061-068>071-241000-
GREENE-DAVIESS-MARTIN-LAWRENCE-JACKSON-
346 AM EDT WED MAR 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE TODAY. SOME OF THEM COULD BE SEVERE
ESPECIALLY DURING THE AFTERNOON. DAMAGING WINDS...LARGE HAIL AND
BRIEF HEAVY RAIN IS POSSIBLE ALONG WITH DEADLY CLOUD TO GROUND
LIGHTNING.

WIND GUSTS AWAY FROM THUNDERSTORMS COULD ALSO BE 30 MPH
OR MORE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

IT WILL REMAIN COLDER THROUGH EARLY NEXT WEEK WITH A CHANCE THAT
LIGHT SNOW COULD MIX IN WITH LIGHT RAIN FROM TIME TO TIME STARTING
SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ060-067-241000-
SULLIVAN-KNOX-
346 AM EDT WED MAR 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE...BUT THEY ARE NOT EXPECTED TO BE
SEVERE. HOWEVER...DEADLY CLOUD TO GROUND LIGHTNING IS ALWAYS A
THREAT IN THUNDERSTORMS.

WIND GUSTS AWAY FROM THUNDERSTORMS COULD ALSO BE 30 MPH
OR MORE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

IT WILL REMAIN COLDER THROUGH EARLY NEXT WEEK WITH A CHANCE THAT
LIGHT SNOW COULD MIX IN WITH LIGHT RAIN FROM TIME TO TIME STARTING
SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ021-028-029-035-036-241000-
CARROLL-WARREN-TIPPECANOE-FOUNTAIN-MONTGOMERY-
346 AM EDT WED MAR 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE...BUT THEY ARE NOT EXPECTED TO BE
SEVERE. HOWEVER...DEADLY CLOUD TO GROUND LIGHTNING IS ALWAYS A
THREAT IN THUNDERSTORMS.

WIND GUSTS AWAY FROM THUNDERSTORMS COULD ALSO BE 30 MPH OR MORE
THIS AFTERNOON.

TONIGHT WILL BE COLDER IN THE WAKE OF A COLD FRONT...AND LIGHT
FREEZING DRIZZLE IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

IT WILL REMAIN COLDER THROUGH EARLY NEXT WEEK WITH A CHANCE THAT
LIGHT SNOW COULD MIX IN WITH LIGHT RAIN FROM TIME TO TIME STARTING
FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ030-031-037-241000-
CLINTON-HOWARD-BOONE-
346 AM EDT WED MAR 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE TODAY. SOME OF THEM COULD BE SEVERE
ESPECIALLY DURING THE AFTERNOON. DAMAGING WINDS...LARGE HAIL AND
BRIEF HEAVY RAIN IS POSSIBLE ALONG WITH DEADLY CLOUD TO GROUND
LIGHTNING.

WIND GUSTS AWAY FROM THUNDERSTORMS COULD ALSO BE 30 MPH OR MORE
THIS AFTERNOON.

TONIGHT WILL BE COLDER IN THE WAKE OF A COLD FRONT...AND LIGHT
FREEZING DRIZZLE IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

IT WILL REMAIN COLDER THROUGH EARLY NEXT WEEK WITH A CHANCE THAT
LIGHT SNOW COULD MIX IN WITH LIGHT RAIN FROM TIME TO TIME STARTING
FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

KOCH

In the hours before

Special weather statement, Mar 23, 11:58 AM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1258 PM EDT WED MAR 23 2011

INZ067-068-231730-
DAVIESS-KNOX-
1258 PM EDT WED MAR 23 2011

...STRONG THUNDERSTORM ADVISORY FOR NORTHERN DAVIESS AND EASTERN KNOX
COUNTIES UNTIL 130 PM EDT...

AT 1256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 10 MILES NORTHWEST OF WASHINGTON...OR 12 MILES
NORTHEAST OF VINCENNES...MOVING EAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
PLAINVILLE AROUND 110 PM EDT...
ODON AROUND 125 PM EDT...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3878 8739 3891 8695 3890 8692 3881 8691
      3881 8693 3873 8694 3869 8737
TIME...MOT...LOC 1658Z 257DEG 35KT 3875 8729

MRD/JK

The radar

The Indianapolis radar (KIND), 65 km away, was scanning. The volume nearest the first event began at 17:44 UTC.

Open the radar archive at this moment

Event by event

23 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rush

When
March 23, 12:45 PM EST
Where
Rush County, 0.4 mi ENE of Gowdy
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.523, -85.563

A tree was knocked down on to a road due to damaging thunderstorm wind gusts.

Hail, Lawrence

When
March 23, 12:50 PM EST to 12:52 PM EST
Where
Lawrence County, 0.89 mi WNW of Williams
Measured
1 in hail
Reported by
COOP Observer
Coordinates
38.803, -86.646

Hail, Rush

When
March 23, 1:00 PM EST to 1:02 PM EST
Where
Rush County, 0.65 mi NW of New Salem
Measured
1 in hail
Reported by
Public
Coordinates
39.537, -85.358

Hail, Hamilton

When
March 23, 5:38 PM EST to 5:40 PM EST
Where
Hamilton County, 0.69 mi S of Cicero
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.120, -86.020

Hail, Fountain

When
March 23, 5:44 PM EST to 5:46 PM EST
Where
Fountain County, 0.87 mi NE of Covington
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.140, -87.390

Hail up to the size of golf balls was reported by an emergency management official in this location.

Hail, Fountain

When
March 23, 6:01 PM EST to 6:03 PM EST
Where
Fountain County, 0.87 mi SE of Veedersburg
Measured
1.75 in hail
Reported by
Public
Coordinates
40.110, -87.260

Hail, Montgomery

When
March 23, 6:07 PM EST to 6:09 PM EST
Where
Montgomery County, 0.58 mi NNE of Waynetown
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
40.088, -87.066

Hail, Boone

When
March 23, 6:24 PM EST to 6:26 PM EST
Where
Boone County, 0.53 mi W of Thorntown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.130, -86.610

Hail, Montgomery

When
March 23, 6:25 PM EST to 6:27 PM EST
Where
Montgomery County, 0.69 mi N of Crawfordsville
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.040, -86.900

One and a quarter inch hail was reported in this location, as well as a wall cloud.

Hail, Boone

When
March 23, 6:32 PM EST to 6:34 PM EST
Where
Boone County, 0.78 mi S of Dover
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.069, -86.582

One inch hail was reported near County Roads 600 West and 200 North.

Hail, Montgomery

When
March 23, 6:33 PM EST to 6:35 PM EST
Where
Montgomery County, 0.57 mi NNE of New Ross
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.977, -86.715

One inch hail was reported in this location, just north of New Ross on County Road 1000 East.

Hail, Boone

When
March 23, 6:40 PM EST to 6:42 PM EST
Where
Boone County, 0.94 mi SW of Ulen
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.062, -86.485

Hail, Boone

When
March 23, 6:46 PM EST to 6:48 PM EST
Where
Boone County, 2.12 mi W of Lebanon
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
40.046, -86.510

Hail, Boone

When
March 23, 6:47 PM EST to 6:49 PM EST
Where
Boone County, 0.57 mi E of Lebanon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.050, -86.459

Hail, Hamilton

When
March 23, 6:53 PM EST to 6:55 PM EST
Where
Hamilton County, 2.03 mi ENE of Eagletown
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
40.042, -86.165

Quarter sized hail was reported at the intersection of Highway 32 and Spring Mill Road.

Hail, Hamilton

When
March 23, 7:00 PM EST to 7:02 PM EST
Where
Hamilton County, 1.4 mi ESE of Noblesville
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
40.046, -85.994

One and a half inch hail was reported in eastern Noblesville, near the intersection of Highways 32 and 37.

Hail, Hendricks

When
March 23, 7:03 PM EST to 7:05 PM EST
Where
Hendricks County, 1.44 mi ENE of Avon
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.776, -86.374

Thunderstorm Wind, Hamilton

When
March 23, 7:05 PM EST
Where
Hamilton County, 2.49 mi SE of Noblesville
Measured
70 kt (81 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$60,000
Reported by
NWS Storm Survey
Coordinates
40.022, -85.990

Based on a National Weather Service damage survey, it appeared the wind damage in Noblesville during the evening of Wednesday March 23 was caused by downbursting straight line winds. The majority of the damage was uprooted pine trees and downed Bradford Pear trees and limbs, both of which tend to be damaged by winds of 60 to 80 mph. The trees were laid down in an outward fanning or diverging pattern often found with a downburst wind event. Most trees west of State Road 37 were blown down by a strong south wind. Trees and fences east of State Road 37 were blown down by strong west-southwest winds. This damage occurred at the lead edge of the storm, not the usual location at the rear of the storm where a tornado typically would form. Other damage included stripped shingles and siding from around a dozen homes.

Hail, Hendricks

When
March 23, 7:07 PM EST to 7:09 PM EST
Where
Hendricks County, 1.82 mi NNW of Six Pts
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.755, -86.341

Hail, Marion

When
March 23, 7:13 PM EST to 7:15 PM EST
Where
Marion County, 1.48 mi SSW of Mars Hill
Measured
1 in hail
Reported by
Public
Coordinates
39.700, -86.240

Hail, Marion

When
March 23, 7:20 PM EST to 7:22 PM EST
Where
Marion County, 1.38 mi S of Indianapolis
Measured
1.25 in hail
Reported by
Public
Coordinates
39.760, -86.150

Hail, Marion

When
March 23, 7:30 PM EST to 7:32 PM EST
Where
Marion County, 1.45 mi ENE of Five Pts
Measured
1.75 in hail
Reported by
Public
Coordinates
39.740, -86.026

Golf ball sized hail was reported in east Indianapolis, near the intersection of Raymond Street and Franklin Road.

Hail, Marion

When
March 23, 7:30 PM EST to 7:32 PM EST
Where
Marion County, 0.5 mi NW of Beech Grove
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
39.725, -86.086

Two inch hail was reported near 4th Street and Buffalo Avenue in Beech Grove.

Hail, Hancock

When
March 23, 7:36 PM EST to 7:38 PM EST
Where
Hancock County, 0.48 mi WNW of New Palestine
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.722, -85.889

Hail, Rush

When
March 23, 8:10 PM EST to 8:12 PM EST
Where
Rush County, 3.62 mi NE of Carthage
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.761, -85.515

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 295216, 295175, 295177, 295180, 295183, 295184, 295186, 295187, 295189, 295192, 295197, 295200, 295229, 295202, 295203, 295205, 295218, 295237, 295219, 295220, 295221, 295225, 295226, 295227, 295228.